Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 53, NWS Buffalo, NY

August 24, 1999Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 24, 1999, 6:25 PM EDT for Niagara County, New York. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1999, 6:25 PM EDT (22:25 UTC)
Expired
Aug 24, 1999, 7:00 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:37 PM EDTThunderstorm WindLewiston, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 242229 RRA
SVRBUF
NYC063-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
625 PM EDT TUE AUG 24 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NIAGARA COUNTY IN NEW YORK
  THIS INCLUDES THE CITY OF LOCKPORT AND LEWISTON

* UNTIL 700 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
  SEVERE THUNDERSTORMS 4 MILES SOUTHEAST OF LOCKPORT AND JUST SOUTH 
  OF LEWISTON...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER LOCKPORT AT 630 PM EDT
  OVER OLCOTT BY 7 PM EDT
  OVER YOUNGSTOWN AT 650 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELYd WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
300 PM EDT TUE AUG 24 1999

WATER VAPOR LOOP AND 18Z SURFACE ANALYSIS INDICATING A NEARLY STACKED
SYSTEM CENTERED NEAR CMI. WARM FRONT EXTENDING THROUGH CENTRAL
INDIANA INTO SOUTHERN OHIO.

KCLE RADAR SHOWING FAIRLY LARGE AREA OF SHOWERS/THUNDERSTORMS ALONG
AND NORTH OF THE WARM FRONT MOVING NORTHEAST TOWARD THE AREA.
PRECIPITATION SHOULD BE ABLE TO HOLD TOGETHER LONG ENOUGH TO REACH
AREAS TO THE WEST ROCHESTER THIS EVENING.

MODELS IN GENERAL AGREEMENT MOVING UPPER LOW INTO SOUTHEAST INDIANA
BY 12Z WEDNESDAY AND INTO CENTRAL OHIO BY 12Z THURSDAY WITH A GRADUAL
WEAKENING TREND THROUGH THE PERIOD.

THE LOW SHOULD BE CLOSE ENOUGH TO WARRANT LIKELY POPS ACROSS WESTERN
SECTION WEDNESDAY WITH CHANCE POPS FOR EASTERN AREAS. APPEARS THAT
THE BEST THREAT FOR PRECIPITATION FOR THE AREA WILL BE WEDNESDAY
NIGHT AND DURING THE DAY THURSDAY AS THE UPPER LOW SHIFTS CLOSER TO
THE AREA. THIS IS BASICALLY REFLECTED IN THE MODEL PRECIPITATION
FORECASTS.

MOS TEMPERATURES LOOK REASONABLE.

.BUF...NONE.

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:39 PM EDTFlash Flood WarningBUFErie61 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.